Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 71, NWS Lincoln, IL

June 26, 2020Marshall County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 26, 2020, 8:39 PM CDT for Marshall County, Illinois. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2020, 8:39 PM CDT (01:39 UTC)
Expired
Jun 26, 2020, 9:00 PM CDT
In force
21 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marshall County, IL

The radar

The Lincoln radar (KILX), 98 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:40 PM CDTTSTM WND DMGToluca, ILLARGE TREE UPROOTED. RELAYED VIA WEEK-TV.
Jun 26, 8:40 PM CDTTSTM WND GST 70Toluca, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS53 KILX 270139
SVRILX
ILC123-270200-
/O.NEW.KILX.SV.W.0071.200627T0139Z-200627T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
839 PM CDT Fri Jun 26 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in central Illinois...

* Until 900 PM CDT.

* At 839 PM CDT, a severe thunderstorm was located over Wenona, or 14
  miles southwest of Streator, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Toluca, Wenona, Varna and La Rose. 

This includes Interstate 39 between mile markers 31 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4095 8905 4097 8924 4110 8922 4110 8905
TIME...MOT...LOC 0139Z 274DEG 35KT 4104 8908 

HAIL...<.75IN
WIND...60MPH
 
$$

25
1 follow-up statement
345 
WWUS53 KILX 270151
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
851 PM CDT Fri Jun 26 2020

ILC123-270201-
/O.EXP.KILX.SV.W.0071.000000T0000Z-200627T0200Z/
Marshall-
851 PM CDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY WILL
EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4095 8905 4097 8924 4110 8922 4110 8905
TIME...MOT...LOC 0151Z 274DEG 35KT 4103 8895 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:07 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 26, 8:07 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
807 PM CDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 330 PM CDT Fri Jun 26 2020

Showers and thunderstorms, some possibly severe this evening, can
be expected in northern Illinois. This activity is expected to
weaken as it sinks southward into central Illinois tonight. A cold
front will become nearly stationary across north central Illinois
this weekend. This will result in periods of showers and
thunderstorms with warm and humid conditions through Sunday.

&&

.UPDATE...
Issued at 807 PM CDT Fri Jun 26 2020

Well defined MCS pushing through northeast Illinois and southern
Lake Michigan has begun to see trailing convection forming back
into southern Iowa, along a surface boundary. Evening sounding
from our office shows the cap largely eroded and surface based
CAPE's around 2600 J/kg, with SPC mesoanalysis showing downdraft
CAPE's just south of this line around 800-1000 J/kg. 18Z NAM-Nest
remains the model that seems to have the best handle on the
situation, though the HRRR is starting to jump on board. In this
scenario, the line of storms will continue to drop southward into
the northern CWA through late evening, before pushing to around
I-72 toward 3 am. No changes noted in the just-issued Day1
convective outlook, with the slight risk continuing from about
Macomb to Bloomington to Hoopeston northward.

Recent forecast updates were mainly to adjust the rain trends for
tonight and early Saturday.

&&

.SHORT TERM...(This evening through Saturday)
ISSUED AT 330 PM CDT Fri Jun 26 2020

Plenty of convective activity, mainly north of I-80 at 3 pm, will
eventually sink southward into north central and then central IL
later this evening. Many of the CAMs are much weaker with the
convection than what is actually occurring. However, the NAM nest
3km model seems to have a good handle on things so far. The main
forcing for the storms is an impressive Mesoscale Convective
Vortex (MCV)very close to LaCrosse, WI. The ESE movement of this
toward southern lower MI will be the main reason for the
weakening trend in the storms across our area. A strong storm or
two is still possible north of I-74 from GBG-PIA-BMI around 9-10
pm. The rest of central and east central IL can expect a period of
t-storms after midnight, with no precipitation expected in
southeast IL tonight.

On Saturday, various boundaries will provide the focusing
mechanism and a weak shortwave moving toward west central IL from
the west will provide the forcing to produce the likelihood of
showers and t-storms, particularly by late afternoon and into the
evening. A few of the storms could be strong just ahead of the
path of the shortwave.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 330 PM CDT Fri Jun 26 2020

A very warm and humid pattern looks to be in store for the
forecast area much of next week. This will also result in periods
of showers and t-storms each day, mainly diurnally driven.

The main synoptic boundary is expected to take on a NW to SE
orientation across IL as upper ridging builds to the west on
Sunday. This will result in the higher rainfall chances from
central to SE IL, and into central KY.

With this boundary remaining nearly stationary across central and
SE IL much of the week, daily chances of showers and t-storms will
be present. However, many of the medium range models appear to be
overdone with the precipitation - especially since the upper flow
is expected to be quite weak with a ridge axis near us, resulting
in little in the way of forcing. Thus, trended more toward
diurnally driven, chance PoPs for Monday through Friday. High
temperatures will hover around 90, so with dew points in the upper
60s to lower 70s the daily heat index will be in the lower-mid
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 620 PM CDT Fri Jun 26 2020

All will be quiet the first couple hours of the TAF period, with
main concern being the development of thunderstorms that could
impact KPIA/KBMI initially. 23Z radar showing an increase in
storms over southeast Iowa, which will be on track for reaching
these two sites between 03-06Z. Evolution further south is more
uncertain, though a VCTS mention is warranted the rest of the
night. Have kept the mention of MVFR ceilings across eastern
Illinois early Saturday morning, with improvement in the early
afternoon. While scattered storms are still possible in the
morning, think the better chances will be in the afternoon and
will limit the additional VCTS mention to after 18Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Miller
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Geelhart
Hazardous weather outlook, Jun 26, 3:16 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Fri Jun 26 2020

ILZ027>031-036>038-272030-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
316 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are possible later this evening. The main
threats will be damaging wind gusts and locally heavy rain.
Thunderstorms will continue to be possible after midnight,
although the intensity is expected to diminish.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Occasional thunderstorms will be possible each day through
Thursday. There is a risk of isolated strong to severe
thunderstorms Saturday afternoon and evening. Locally heavy rain
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 8 pm to midnight tonight.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ040>055-057-272030-
Cass-Champaign-Christian-De Witt-Douglas-Edgar-Logan-Macon-Mason-
Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-Vermilion-
316 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A few strong thunderstorms are possible tonight. The main threats
will be gusty wind and locally heavy rain. Thunderstorms will
continue to be possible after midnight, although the intensity is
expected to diminish.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Occasional thunderstorms will be possible each day through
Thursday. There is a risk of isolated strong to severe
thunderstorms Saturday afternoon and evening. Locally heavy rain
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ056-061>063-066>068-071>073-272030-
Clark-Clay-Coles-Crawford-Cumberland-Effingham-Jasper-Lawrence-
Richland-Shelby-
316 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible late tonight. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Occasional thunderstorms will be possible each day through
Thursday. There is a risk of isolated strong to severe
thunderstorms Saturday afternoon and evening. Locally heavy rain
and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

In the hours before

Special weather statement, Jun 26, 8:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Lincoln IL
832 PM CDT Fri Jun 26 2020

ILZ030-270145-
Marshall-
832 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL COUNTY UNTIL 845
PM CDT...

At 832 PM CDT, Doppler radar was tracking a strong thunderstorm over
Varna, or 10 miles east of Lacon, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Toluca, Wenona, Varna, La Rose, Pattonsburg and Lake Wildwood.

This includes Interstate 39 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 8905 4093 8905 4093 8931 4110 8930
      4111 8912
TIME...MOT...LOC 0132Z 269DEG 35KT 4105 8922

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:32 PM CDTSpecial Weather StatementILXMarshall13 min
Jun 27, 4:50 AM CDTSpecial Weather StatementILXMcLean25 min
Jun 27, 6:17 AM CDTSpecial Weather StatementILXChampaign28 min
Jun 27, 6:19 AM CDTSpecial Weather StatementILXVermilion26 min
Jun 27, 10:51 AM CDTSpecial Weather StatementILXChristian54 min
Jun 27, 11:40 AM CDTSpecial Weather StatementILXMacon50 min
Jun 27, 12:10 PM CDTSpecial Weather StatementILXMacon50 min
Jun 27, 1:21 PM CDTSpecial Weather StatementILXClark, Crawford, Edgar, Vermilion39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.